Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online
Ask a Dentist   »  

What are the side effects of amalgam filling?

User rating for this question
Answered by

Practicing since : 2011
Answered : 666 Questions
Good day,

I was wondering how much truth there is to the hype around amalgam filling releasing mercury vapour? Could this be exacerbated by having a retainer in your mouth from braces? Would this be able to cause elevated blood pressure?

I have 4 amalgam filling and a bottom retainer.

Kind Regards,
Posted Fri, 17 May 2013 in Dental Health
Answered by Dr. Neha Sumra 2 hours later

Thanks for writing in.

I would like to tell you that the mercury in amalgam fillings releases low levels of mercury vapor, which is absorbed into the bloodstream in the lungs and then taken to the kidneys to be passed out in the urine. High levels of vapor are associated with harming the kidneys and brain. But research shows that if you have less than 15 fillings, the vapor you release is too low to cause harm.Moreover its harmless above age of 6 years.
Retainers don't interfere with amalgam filling.Also there is no relation between mercury filling & blood pressure.Moreover 4 fillings won't cause much of vapor release & is least toxic.So needn't worry about it.

Hope I answered your query,
Take Care
Dr.Neha Sumra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor